Should I use antiperspirant?

I have hyperhidrosis which causes me to sweat a lot on my face and I would really like to do something about it, but I also suffer from a skin disease called hidradenitis; which affects my apocrine sweat glands, I know I have different sweat glands in my face but I would hate for the hidradenitis to develop on my face due to clogged pores from the antiperspirant (if that's how it works). I would just like to know if it's safe for me to use? Is there is a risk of this happening? Thanks in advance!

Doctor Answers 5

Facial sweating

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Facial sweating is also known as craniofacial hyperhidrosis.  Antiperspirants are usually not recommended for facial application as they use aluminum particles to block sweat glands.  In the face, this can lead to breakouts and other skin maladies.  

Craniofacial hyperhidrosis typically involves several treatment options:

  • Botox- The standard for hyperhidrosis with local side effects only.  
  • Oral medications- Typically involve anticholinergic medications such as glycopyrrolate and are not well tolerated.
  • Topical medications- Usually not advisable to put drysol on the face
  • Surgery- May be last resort for some patients but hyperhidrosis treatments tend to be moving away from this
  • LASERS/Miradry/ Radiofrequency- Very effective for the face


Chicago Facial Plastic Surgeon
4.8 out of 5 stars 177 reviews

Hyperhidrosis Treatment(s) - Other Things Besides Antiperspirants Directly to the Face

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for your question about hyperhidrosis or excessive sweating.

It is possible for you to get an acne breakout on the face from topical antiperspirant, but not hidradenitis suppurativa.  The face has eccrine sweat glands, not apocrine sweat glands. Hidradenitis does not affect the face.

Other treatment options besides antiperspirants include:

  • ETS Surgery, Endoscopic Thoracic Sympathectomy Surgery
  • Botox Cosmetic which lasts for months and needs repeated (injections)
  • INFINI which uses radiofrequency to reduce sweat gland density
  • MiraDry which uses microwaves to reduce sweat gland density
  • Ultherapy which uses ultrasound to reduce sweat gland density

I hope this at least gives you a basis to further research and learn more information.

To determine what might best suit your needs, see two or more experienced, licensed and board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have hyperhidrosis treatment for excessive sweating.

I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 221 reviews

Facial Hyperhidrosis

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Hello. Topical antiperspirants are too irritating to apply to facial skin, so I would not recommend applying antiperspirants to your face. Botox therapeutic can be quite useful, especially if the sweating involves the forehead or hair line. Please see a qualified dermatologist to discuss treatment options.

Gail Nield, MD, FRCPC
Toronto Dermatologist

Craniofacial hyperhidrosis treatment options

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Antiperspirants don't work for facial hyperhidrosis.

Read my ebook about craniofacial hyperhidrosis on the link below. It is a FREE access ebook.

Dr H Karamanoukian

Facial sweating

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Microscopic Botox injections work for this in the face. Also, the Infini should help this out as well. I think that antiperspirants will lead to other skin conditions and not work well.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.9 out of 5 stars 75 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.